A robust numerical algorithm for studying biomolecular transport processes

Hongyun Wang, Charles S. Peskin, Timothy C. Elston

Research output: Contribution to journalArticle

Abstract

We present a numerical algorithm that is well suited for the study of biomolecular transport processes. In the algorithm a continuous Markov process is discretized as a jump process and the jump rates are derived from local solutions of the continuous system. Consequently, the algorithm has two advantages over standard numerical methods: (1) it preserves detailed balance for equilibrium processes, (2) it is able to handle discontinuous potentials. The formulation of the algorithm also allows us to calculate the effective diffusion coefficient or, equivalently, the randomness parameter. We provide several simple examples of how to implement the algorithm. All the MATLAB functions files needed to reproduce the results presented in the article are available from www.amath.unc.edu/Faculty/telston/matlab_functions.

Original languageEnglish (US)
Pages (from-to)491-511
Number of pages21
JournalJournal of Theoretical Biology
Volume221
Issue number4
DOIs
StatePublished - Apr 21 2003

ASJC Scopus subject areas

  • Statistics and Probability
  • Modeling and Simulation
  • Biochemistry, Genetics and Molecular Biology(all)
  • Immunology and Microbiology(all)
  • Agricultural and Biological Sciences(all)
  • Applied Mathematics

Fingerprint Dive into the research topics of 'A robust numerical algorithm for studying biomolecular transport processes'. Together they form a unique fingerprint.

Cite this